|Question about Allergy Medications
Apr 29, 2010
In trying to avoid immune system activation during the fall allergy season in which my severe ragweed allergy usually acts up, what are the best allergy meds to take for people both on meds and who have not started meds yet?
Is it worth wearing a mask when going outside and investing in a room air purifier?
Each year it seems this allergy gets worse in the fall, this may be due to higher pollen counts in certain years or the actual allergy getting worse.
Are allergy meds that suppress immune response dangerous?
| Response from Dr. McGowan
Thanks for your post.
This is a very important issue.
Allergic rhinitis, or hayfever or other seasonal allergies are more common in people with HIV. When CD4 counts are low these symptoms can be more severe. Keeping the CD4 count up is important.
The best strategy is to start a long acting, non-sedating anti-histamine such as loratadine (claritin) or cetirizine (zyrtec) or fexofenadine (Allegra) on a daily basis throughout the season in which you have the allergy. These are OK on or off HIV meds. These can block histamine which causes the runny nose, itchy eyes and sinus congestion. When there is congestion a decongestant such as pseudophederine can be used as needed as long as you do not have high blood pressure. Nasal sprays can be used (steroid and non-steroid) for inflammation. If you use a steroid nasal spray you should discuss it with your doctor because some may interact with your HIV medication (especially protease inhibitors). It is best to be proactive with seasonal allergies and stay on the non-sedating antihistamine throughout the allergy season.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will A Person That Has Chlamydia Always Have The Disease?
- What To Put On Herpes Sores To Heal Faster?
- What Percentage Of People With Hpv Get Genital Warts?
- What Is The Best Genital Wart Cream?
- What Color Are Genital Herpes Lesions?
- What Are The Consequences Of Untreated Bacterial Vaginosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.